Hail, Laramie
- When
- August 23, 6:00 PM MST
- Where
- Laramie County, 1.02 mi NNE of Meriden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.543, -104.321
An area of thunderstorms developed along a surface trough with a couple of storms producing some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An area of thunderstorms developed along a surface trough with a couple of storms producing some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 23, 12:47 PM MST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 147 PM MDT SUN AUG 23 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY FORECAST PROBLEM OF THE DAY WOULD APPEAR TO BE THE TIMING OF THE WEAK COLD FRONT IN THE PACIFIC NORTHWEST AND ITS PROGRESSION ACROSS THE CWA AND ANY RESULTING SENSIBLE WEATHER. 18Z SURFACE ANALYSIS HAS ALMOST STATIONARY FRONT IN IDAHO WITH PRE-FRONTAL TROUGH EXTENDING SOUTHWARD FROM A SURFACE LOW NEAR GILLETTE WY. 50+ DEW POINTS POOLING TO THE EAST OF THIS TROUGH. 12Z UPPER AIR ANALYISIS AND WATER VAPOR IMAGERY SHOWING SHORT WAVES PROGRESSING TOWARD THE CWA IN UPPER SOUTHWEST FLOW. KCYS RADAR SHOWING STORMS IN NORTHERN COLORADO SO BELIEVE THE ON GOING FORECAST OF SHOWERS AND THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND EVENING IS REASONABLE AND WILL KEEP 20-30 POPS IN THE FORECAST. CURRENT LAPS DATA SHOWS LI VALUES OF -4 IN NIOBRARA COUNTY AND THE NORTHERN PANHANDLE AS WELL AS CAPE VALUES ABOVE 2600 IN THIS SAME AREA. MODELS PUSH FRONT INTO SOUTHEAST WYOMING BY MID MONDAY MORNING BUT IS WEAK. THEREFORE NOT AS CONFIDENT IN THE COOLING SUGGESTED BY THE GUIDANCE. MAIN UPPER LEVEL TROUGH DOES NOT CROSS THE CWA UNTIL AFTER THE SHORT TERM SO THE MENTION OF AT LEAST SMALL POPS SEEMS LOGICAL. .LONG TERM...TUE NIGHT THRU SUN...BROAD UPPER TROF OVER REGION DRIFTG EWD TUE NIGHT INTO WED WILL CONTINUE CHCS OF PCPN OVER MUCH OF THE AREA. TEMPS ALSO STILL ON THE COOLER SIDE WED DUE TO MORE CLDS AND ERLY LOW LEVEL FLOW. BY WED NIGHT THO...THE UPPER TROF IS SHFTG SEWD AWAY FROM THE AREA WHILE THE STG UPPER RIDGE REBUILDS TO OUR W. THIS UPPER RIDGE TAKES CONTROL OF OUR WX THU AND FRI WITH DRIER NNW FLOW ALOFT AND WARMER TEMPS...BUT NOT LIKE THIS WEEKEND AS SOMEWHAT COOLER AIR LINGERS TO OUR EAST WITH ERLY DAYTIME LOW LEVEL FLOW E OF THE MTNS. MODELS THEN HAVE SOME MAJOR DIFFERENCES ON HOW THEY HANDLE AN WEAK UPPER TROF ENTERING THE PAC NW ON FRI/FRI NGT. LAST 3 RUNS OF OPERATIONAL GFS CONTINUE TO SHOW THE UPPER TROF ROUNDING THE TOP OF THE UPPER RIDGE OVER NV/ID AND THEN DIVING SSE INTO OUR REGION AND CLOSING OFF AN UPPER LOW ON THE E SIDE OF THE UPPER RIDGE. THESE RUNS ARE BY FAR THE STGST/FRTHST W WITH THIS FTR IN THE GFS ENSEMBLE SPAGHETTI PLOTS...AND SO GENERALLY DISCARDED. EURO HOWEVER IS EQUALLY BIZARRE AS ITS LAST 2 RUNS TAKE THE UPPER TROF AND FORM AN UPPER LOW OVER OREGON ON THE WRN PART OF THE UPPER RIDGE AND LEAVE IT THERE THRU SUN. GFS ENSEMBLE MEAN FROM 00Z AND 12Z RUNS MAY BE THE BETTER SOLUTION FOR NOW...MAINTAINING THE UPPER RIDGE OVER THE WRN U.S. AND SLIGHTLY DVLPG THE UPPER TROF AS IT SLIDES SEWD INTO THE NRN PLAINS. QUICK PEEK AT CANADIAN ALSO SORT OF SUPPORTS THIS IDEA. THEREFORE...HAVE GENERALLY GONE WITH THE IDEA OF TEMPS PROBABLY ENDING UP NEAR NORMAL DUE TO THE COOLER AIR TO OUR EAST CONTINUING TO LINGER. CHCS OF PCPN OUTSIDE OF THE MTNS ALSO LOOKS SLIM FOR NEXT WEEKEND AT THIS TIME. && .AVIATION...HAD SOME LOW CEILINGS AND LOWER VISIBILITES FROM FOG IN THE PANHANDLE THIS MORNING AND BELIEVE WILL SEE THIS AGAIN MONDAY MORNING. ACROSS THE REMAINDER OF SOUTHEAST WYOMING AND WESTERN NEBRASKA SHOULD SEE VFR CONDITIONS OUTSIDE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WHICH WILL PRODUCE LOCALIZED AREAS OF MVFR CONDITIONS ALONG WITH GUSTY SURFACE WINDS. && .FIRE WEATHER...HAVE ON GOING BOTTLE ROCKET FIRE WEST OF WHEATLAND. RELATIVE HUMIDITIES IN PARTS OF SOUTHEAST WYOMING HAVE FALLEN INTO THE CRITICAL VALUE RANGE. IN ADDITION SOUTHWESTERLY WINDS IN CARBON COUNTY HAVE BEEN GUSTING TO NEAR 30 MPH SO FIRE CONCERNS ARE THERE. AT THIS TIME WILL HOLD OFF ON ANY FIRE HIGHLIGHTS BUT CONTINUE TO MONITOR CLOSELY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION/FIRE...GRIFFITH
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE CHEYENNE WY 1034 AM MDT SUN AUG 23 2009 NEZ001>003-019>021-054-055-WYZ059>070-241645- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1034 AM MDT SUN AUG 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. AT THIS TIME NO SEVERE WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED EACH DAY MONDAY THROUGH WEDNESDAY ACROSS THE AREA. THUNDERSTORMS SHOULD BE LIMITED TO THE HIGHER TERRAIN AREAS THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 226 PM MDT SUN AUG 23 2009 WYZ064>066-232200- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- INCLUDING THE CITIES OF...GARRETT...LARAMIE...BUFORD... HORSE CREEK 226 PM MDT SUN AUG 23 2009 WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE TO THE NORTH THROUGH 4 PM. BRIEF PERIODS OF MODERATE RAIN AND SOME GUSTY WINDS SHOULD BE EXPECTED WITH THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 330 PM MDT SUN AUG 23 2009 NEZ001-019-020-WYZ068-232230- BANNER-GOSHEN-SCOTTS BLUFF-SIOUX- 330 PM MDT SUN AUG 23 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN...NORTHWESTERN BANNER...SOUTHWESTERN SIOUX AND WESTERN SCOTTS BLUFF COUNTIES UNTIL 430 PM MDT... AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF MURRAY LAKE...OR 21 MILES SOUTHWEST OF SCOTTSBLUFF...MOVING NORTH AT 15 MPH. HEAVY RAIN...WINDS AROUND 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM. RJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 459 PM MDT SUN AUG 23 2009 NEZ001-019-WYZ068-240000- GOSHEN-SCOTTS BLUFF-SIOUX- 459 PM MDT SUN AUG 23 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN...NORTHWESTERN SCOTTS BLUFF AND SOUTHWESTERN SIOUX COUNTIES UNTIL 600 PM MDT... AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR YODER...OR 14 MILES SOUTH OF TORRINGTON... MOVING NORTHEAST AT 15 MPH. HEAVY RAIN...SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. RJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 602 PM MDT SUN AUG 23 2009 WYZ068-240100- GOSHEN- 602 PM MDT SUN AUG 23 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 700 PM MDT... AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF GLOMILL RESERVOIR...OR 24 MILES SOUTHWEST OF TORRINGTON...MOVING NORTH AT 15 MPH. THIS STORM WILL AFFECT THE TOWNS OF YODER AND VETERAN BY 630 PM. PEA TO DIME SIZE HAIL...HEAVY RAIN AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. RJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 637 PM MDT SUN AUG 23 2009 NEZ019-020-WYZ068>070-240130- BANNER-CHEYENNE FOOTHILLS-GOSHEN-PINE BLUFFS-SCOTTS BLUFF- 637 PM MDT SUN AUG 23 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE...NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND SOUTHWESTERN SCOTTS BLUFF COUNTIES UNTIL 730 PM MDT... AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAWK SPRINGS RECREATION AREA TO 10 MILES EAST OF NORTH CHEYENNE...MOVING EAST AT 10 MPH. THIS LINE IS CURRENTLY AFFECTING HIGHWAY 85 FROM HAWK SPRINGS TO JUST SOUTHWEST OF GUN BARREL. HEAVY RAIN...PEA TO DIME SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. RJM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
653 PM MDT SUN AUG 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 14 NW ALBIN 41.56N 104.29W
08/23/2009 E0.25 INCH LARAMIE WY TRAINED SPOTTER
&&
LUNDQUISTThe Cheyenne radar (KCYS), 59 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183352, 187211.